How to Identify the Signs of Tramadol Abuse
by Yadz Chu
Tramadol, popularly sold under the brand “Ultram” in the US, is one of many opioid pain management drugs available to treat moderate or severe pain. It can be taken orally or by injection and is often combined with other painkilling drugs such as acetaminophen. It is currently one of the most prescribed drugs in the United States as well as one of the least powerful opioids commonly prescribed today.
As the opioid epidemic continues to be a serious issue in the US, attention has somewhat shifted from illicit drugs such as heroin to prescription opioids. Given that Tramadol is extremely widespread and mild compared to other opioids, many people prescribed Tramadol might be surprised to know that it even has the potential to be addictive. This has led many to develop a chemical dependence on the drug without even realizing it.
The short and long term effects of Tramadol are similar to those you might expect from other opioid drugs.
Some short-term side effects include the following:
- Myosis(constricted pupils)
- Loss of appetite
- Slurred speech
- Loss of dexterity
- Muscle aches
Serious long-term effects of Tramadol use include the following:
- Difficulty breathing; shortness of breath
- Constant fainting or dizziness
- Long-term constipation
- Major behavioral changes
- Irritability when unable to use Tramadol or other opiates
- Weight loss
- Permanent loss of coordination
- Extreme light sensitivity
The Relative Risk of Tramadol Use
When used as directed, Tramadol is relatively safe, at least when compared to other available opioid drugs. However, the fact that it is widely prescribed and extremely affordable means that there is a higher risk of abuse. The wide availability has even created a market for the recreational use of the drug.
Tramadol abusers may use the drug longer than prescribed, use higher doses than recommended, or combine it with substances such as alcohol. Some people may also misuse tramadol pills by snorting, smoking, or injecting it, releasing more of the drug into their system in a shorter time compared to ingestion.
Some people may also unintentionally abuse or develop a dependence on Tramadol. Those with a genetic predisposition for addiction may become dependent on the drug simply by following their physician’s recommendations. In other cases, physicians may mistakenly prescribe too strong a dose or, rarely, be altogether negligent when it comes to assessing the risk of addiction.
Factors That Increase Tramadol Abuse or Dependency Risks
Tramadol is an extremely useful drug and is highly effective at treating pain. Overall, the abuse risks are also quite low in the US, with Tramadol abuse only representing about 10% of all pain relief medication abuse cases. Cases of Tramadol abuse in the US are also trending lower even though Tramadol is being prescribed by doctors more than ever, a testament to improvements in its standard use.
That said, most patients that become dependent on Tramadol become so after being prescribed the drug for pain. While relatively safe and comparatively less addictive compared to other widely used legal opioids such as codeine or morphine, Tramadol is still dangerous when misused.
Patients with a genetic predisposition towards addiction may have an elevated risk of becoming dependent on Tramadol and other opioids. This implies that a dosage that may be safe for most other patients may carry a higher risk for people who are genetically vulnerable to opioids.
It’s worth noting as well that patients that abuse Tramadol have a greater chance of having a history of abusing other substances, at least when compared to the general population. While this may be partly explained by genetics, this predisposition may also be due to cultural, social, and economic factors.
A large proportion of deaths where Tramadol is involved happen when a higher dosage than recommended is taken, or when the drug interacts with other substances in the body. Tramadol is also particularly risky when combined with other drugs, particularly alcohol. The consequences of combining different drugs with Tramadol, including other depressants, can be fatal or may lead to serious permanent injury.
Patients that also need antidepressants for controlling mood disorders may be prescribed something else or given a more controlled dose of Tramadol. This is due to the possibility of “Serotonin syndrome”, where the combination of opioids with some antidepressants flood the brain with too much serotonin, possibly leading to a coma.
While Tramadol is certainly a step up in terms of safety and addiction risk from many available opiate drugs on the market, it certainly isn’t risk-free. This is especially true if you are genetically vulnerable, have a prior history of substance abuse, or if you need to take other medication for other illnesses. By learning to identify the signs of Tramadol abuse and dependency, you may be able to see if you or a loved one are possibly at risk.
If you see the signs of Tramadol abuse or dependence in yourself or in someone you know, please seek qualified medical help immediately.
About the Author
Yadz Chu is a freelance writer who specializes in Healthcare, Fitness, and Self Improvement topics. He also has a passion for biking, cooking and reading books.